Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 7, 2008

Diagnosis and Symptoms, Research: Causes and Prevention

Question from North Carolina, USA:

Is it possible for allergy shots to bring on diabetes? My 10-year-old son has just been diagnosed with type 1. The onset was sudden, with frequent urination, thirst, tiredness, weight loss. We have no history of it in our family. At the hospital, his blood sugar was 581 mg/dl [32.3 mmol/L], with no ketones. His A1c was 11 or 12. He had not had recent viruses and wasn't currently taking any medications. He has always had allergies and, throughout his childhood, had occasionally taken Albuterol and other inhaled medications such as Nasonex or Flonase, but only for short periods of time. The only new thing in his life in the three to four months before diagnosis were twice a week allergy shots. Have you ever heard of a correlation?

Answer:

A fair question, but the answer is no. As you likely have read on our site, diabetes is actually pretty easy to predict in most patients. Your son likely had antibodies to his pancreas and other diabetes markers that were present years before the diabetes was diagnosed. This autoimmune response was already destroying beta cells long before the allergy shots. Maybe you could have him participate in TrialNet, an NIH funded project that looks for antibodies in family members of those with type 1 diabetes (if you wish to do so). TrialNet is beginning projects that are designed to try to intervene in the development of diabetes.

LD